Tornadoes · United States · Alabama · 2012

EF0 tornado, Fair Oaks, Alabama, January 23, 2012

This EF0 tornado ran 0.4 miles across Sumter County on January 23, 2012, touching down at 2:36 AM CST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 23, 2012
Touchdown
2:36 AM CST (08:36 UTC)
Lifted
2:37 AM CST (08:37 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Sumter County
Touchdown point
32.929, -88.236
Lift-off point
32.932, -88.231
Record number
1201230236-01

What the Weather Service recorded

An upper level low pressure system developed over the Great Plains and moved east across the Ohio River Valley, dragging a cold front through the lower Mississippi River Valley. As the cold front moved through Arkansas, a squall line formed, producing severe thunderstorms to areas west of Alabama. As the cold front progressed eastward, individual supercells developed in advance of the front and moved through Alabama during the early morning hours on January 23rd. Several long track supercells produced strong, long track tornadoes.

A tornado, with maximum winds speeds of 85 mph, touched down just southeast of Panola, along S. H. and G. Drive, where it caused significant roof damage to one single family residence. As the tornado moved northeast towards Marby Heights, another home sustained minor siding damage. The tornado lifted shortly after crossing Marby Heights.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS BMX issued a tornado warning for this county at 08:23 UTC, 13 minutes before the tornado touched down, in force until 09:15 UTC.

The county was under a tornado watch, issued at 05:00 UTC and running to 08:45 UTC.

Issued (UTC)ExpiredProductOffice
05:00 UTC08:45 UTCTornado WatchBMX
08:23 UTC09:15 UTCTornado WarningBMX
08:45 UTC12:03 UTCTornado WatchBMX
09:04 UTC09:36 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Jan 22, 11:37 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 22, 11:37 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CST SUN JAN 22 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

WANTED TO TAKE A COUPLE OF MINUTES AND TALK ABOUT THE MESOSCALE
ANALYSIS OF WHAT SEEMS TO BE GOING ON RIGHT NOW AND WHERE WE MAY BE
HEADED OVER THE NEXT FEW HOURS.

LATEST SURFACE ANALYSIS OVER THE SOUTHERN UNITED STATES PUTS THE
LOWER MISSISSIPPI VALLEY SOLIDLY INTO THE WARM SECTOR OF THIS
SYSTEM.  925 AND 850MB LOW LEVEL JETS OF 50-65 KTS HAVE PUSHED THIS
WARM FRONT ALMOST AS FAR NORTH AS THE BOOTHEEL OF MISSOURI.  THIS
HAS ALLOWED LOW TO MIDDLE 60S DEW POINTS TO ADVECT INTO ARKANSAS AND
WESTERN TENNESSEE.  THIS HAS LED TO SIGNIFICANT ATMOSPHERIC
DESTABILIZATION OVER THIS AREA AND WITH THE AMOUNT OF LOW LEVEL
HELICITY BECAUSE OF THE DEEPENING OF THE SURFACE LOW...THIS AREA HAS
BEEN PUT UNDER A PDS WATCH.

CLOSER TO HOME...THE WARM FRONT HAS REALLY BEEN RETARDED FROM MAKING
A STRONG INLAND PUSH DUE TO THE FACT THAT THOSE LOW LEVEL JETS ARE
ONLY AROUND 25-30 KTS. SURFACE DEW POINTS IN THE MIDDLE TO UPPER 50S
ARE BEING SEEN OVER MUCH OF CENTRAL ALABAMA...NOT TO MENTION A 48
DEGREE DEW POINT IN DEKALB OVER THE LAST HOUR.  THIS SHOULD BEGIN TO
CHANGE THOUGH OVER THE NEXT COUPLE OF HOURS.  AS THE UPPER TROUGH
CONTINUES TO PUSH NORTHEASTWARD AND THE SURFACE LOW DEEPENS...THE
MOISTURE NEEDED TO DEVELOP STRONG STORMS WILL START TO PUSH CLOSER
TO US.  LATEST MODELS TRENDS SHOW THIS 50 KT 850MB JET DEVELOP OVER
US IN THE 9 TO 10 PM TIME FRAME...AND THIS IS WHAT WE REALLY NEED TO
DESTABILIZE ENOUGH FOR THE SEVERE CONVECTION.  THE QUESTION WILL BE
IF THERE IS ENOUGH TIME TO GET THAT LOW LEVEL MOISTURE IN HERE AHEAD
OF THE FRONT TO GIVE US ENOUGH SURFACE BASED INSTABILITY.  ONE THING
THAT MIGHT NEGATE THE LACK OF SURFACE BASED INSTABILITY IS THE
OVERALL FORCING OF THIS SYSTEM.  200-300MB WIND FIELDS SHOW QUITE A
BIT OF UPPER LEVEL DIVERGENCE TO HELP WITH THE NECESSARY LIFT.

TIMING-WISE...WE HAVE UPDATED THE ARRIVAL TIME INTO OUR NORTHWESTERN
COUNTIES.  IT LOOKS LIKE IT MAY BE CLOSER TO MIDNIGHT BEFORE THE
LINE STARTS TO MOVE INTO THE STATE...THOUGH I WOULDN'T BE SURPRISED
TO SEE A WATCH COME OUT BEFORE THAT.  WE ARE WATCHING CONVECTION IN
SOUTHERN MISSISSIPPI THAT IS MOVING NEWD...AND THOUGH IT LOOKED
HEALTHY BECAUSE IT IS COMING OUT OF THE VERY UNSTABLE MARINE
LAYER...IT IS MOVING AN ATMOSPHERE THAT IS NOT PERFECT FOR CONTINUED
DEVELOPMENT...JUST YET.  THE CLOUD COVER FROM EARLIER TODAY HAS
REALLY PUT A CRAMP ON ANY DEVELOPMENT AHEAD OF THE LINE.  THAT
SAID...IT LOOKS LIKE THE LINE OF THUNDERSTORMS ALONG THE FRONT IS
GOING TO BE THE MAIN /AND MAYBE ONLY/ EVENT FOR TONIGHT.  WITH LOW
LEVEL HELICITIES OF 200-350 M^2/S^2...THAT SHOULD BE ENOUGH TO ALLOW
FOR SOME EMBEDDED SUPERCELL GROWTH WITH THE LINE AS IT MOVES TO THE
STATE...BUT AGAIN STRENGTH OF THESE STORMS IS REALLY GOING TO DEPEND
ON THE AMOUNT OF SURFACE BASED INSTABLITY WE CAN REALIZE SO THAT
STORMS CAN BE ROOTED FROM THE SURFACE.

AS FOR TIMING FOR THE REST OF THE STATE...BIRMINGHAM IS LOOKING LIKE
2-4 AM...MONTGOMERY 3-5 AM...AND I WOULD LIKE TO SEE THE LINE
PUSHING OUT OF THE STATE...OR WEAKENING BY 6 TO 8 AM.

27

&&

.AVIATION...
06Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO MOVE INTO WESTERN
ALABAMA...AHEAD OF A STRONG COLD FRONT. THIS ACTIVITY WILL SLOWLY
SPREAD ACROSS THE NORTHERN HALF OF THE STATE DURING THE EARLY
MORNING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. HAVE TIMED OUT
CONVECTION FOR EACH TERMINAL BASED ON CURRENT MOTIONS...AND WILL
ADJUST AS NEEDED. CONVECTION WILL BE SLOWER TO MOVE INTO MGM AND
TOI...AND DO NOT EXPECT ACTIVITY THERE UNTIL AFTER 13Z.

BEHIND THE FRONT...WINDS WILL TURN TO THE NORTHWEST AND SKIES WILL
CLEAR THROUGH THE AFTERNOON.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/14
Hazardous weather outlook, Jan 22, 7:22 PM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CST SUN JAN 22 2012

ALZ011>015-017>050-240100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
722 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A SIGNIFICANT SEVERE WEATHER THREAT EXISTS OVERNIGHT. DAMAGING
STRAIGHT LINE WINDS...TORNADOES...AND LARGE HAIL ARE ALL POSSIBLE.
THESE THREATS ASSOCIATED WITH A LINE OF THUNDERSTORMS ALONG THE COLD
FRONT COULD BEGIN AS EARLY AS 10 PM IN THE WEST...AND LAST THROUGH
THE OVERNIGHT HOURS ACROSS THE REMAINDER OF THE AREA. SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THE MAIN LINE BEFORE 10 PM...AND
THESE COULD CARRY THE SAME SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE THAT ANY SEVERE THUNDERSTORMS THAT DEVELOP
TONIGHT COULD CONTINUE INTO THE MORNING HOURS ON MONDAY IN THE
EASTERN PORTIONS OF CENTRAL ALABAMA. THIS SEVERE WEATHER THREAT
SHOULD END BY 10 AM.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE DURING THE DAY ON
THURSDAY...POTENTIALLY LASTING UNTIL FRIDAY. DIFFERENCES IN TIMING
AND OTHER DETAILS AMONG THE COMPUTER MODEL SOLUTIONS LEADS TO A LOWER
CONFIDENCE AT THIS TIME...SO STAY TUNED OVER THE NEXT FEW DAYS FOR
MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED IN ALL AREAS TONIGHT THROUGH EARLY MONDAY MORNING. ACTIVATION
MAY ALSO BE NEEDED THURSDAY AND/OR FRIDAY.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

8.6 hours before the tornado, 138 km from the path. January 23, 2012.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 223 joules per kilogram, CIN -30, lifted condensation level 453 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 267 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-30 J/kg
Surface CAPE
32 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Meridian Nas/Mccain (NMM), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
06:56 UTC7264180° 7 kt241010.5
07:41 UTC71.664.4190° 11 kt221010.8TS
07:56 UTC7264180° 12 kt251010.8TS
08:42 UTC69.864.4220° 7 kt191011.5+TSRA
08:53 UTC69.866.2280° 12 kt161011.2+TSRA FG
08:56 UTC6865290° 17 kt231010.8+TSRA FG
09:05 UTC69.864.4250° 14 kt381011.2-TSRA
09:07 UTC69.864.4260° 11 kt381011.2-TSRA
09:21 UTC69.864.4230° 7 kt141011.5-RA
09:40 UTC69.864.4220° 5 kt1011.5-TSRA
09:56 UTC7065240° 7 kt1012.5-TSRA
09:59 UTC69.864.4280° 24 kt321012.5-TSRA SQ
10:01 UTC6862.6240° 11 kt321012.5+TSRA SQ
10:06 UTC66.262.6220° 14 kt321012.2+TSRA BR SQ
10:18 UTC66.262.6260° 14 kt251012.2+TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the touchdown began at 08:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
08:25 UTCTSTM WND DMG5 Ese GordoTuscaloosa, ALTREES DOWN ON HIGHWAY 140 AND HOLEMAN CHURCH ROAD. TIME ESTIMATED FROM RADAR.
08:36 UTCTSTM WND DMG2 Se PanolaSumter, ALSIGNIFICANT DAMAGE TO A HOME OFF OF MARBY HEIGHTS DRIVE. POSSIBLE TORNADO.
08:36 UTCTORNADO 02 Se PanolaSumter, ALTHE TORNADO TOUCHED DOWN ALONG S H AND G DRIVE CAUSING SIGNIFICANT ROOF DAMAGE TO ONE SINGLE FAMILY RESIDENCE. AS THE TORNADO CONTINUED NORTHEAST TOWARDS MARBY HEIGHTS ANOTHER HOME SUSTAINED SOME MINOR SIDING DAMAGE. THE
09:20 UTCTSTM WND DMGLivingstonSumter, ALSEVERAL TREES BLOWN WERE DOWN AND A SHED DESTROYED.
09:20 UTCTORNADO 04 Nne LivingstonSumter, ALSEVERAL TREES WERE SNAPPED OFF OR UPROOTED AND A SHED WAS DESTROYED.THE PATH LENGTH WAS ABOUT 1 MILE AND THE WIDTH WAS 50 YARDS. THIS OCCURRED NEAR HIGHWAY 11 AND COUNTY ROAD 39.
09:21 UTCTORNADO 04 Nne LivingstonSumter, ALSEVERAL TREES WERE SNAPPED OFF OR UPROOTED AND A SHED WAS DESTROYED.THE PATH LENGTH WAS ABOUT 1 MILE AND THE WIDTH WAS 50 YARDS. THIS OCCURRED NEAR HIGHWAY 11 AND COUNTY ROAD 39.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of January 23, 2012

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 2312:15 AM CSTEF0Todd, KY2.2200$125,000
January 232:42 AM CSTEF2Tuscaloosa, AL0.5400
January 233:00 AM CSTEF2Tuscaloosa, AL0.6300
January 233:09 AM CSTEF2Tuscaloosa, AL13.188011
January 233:21 AM CSTEF0Sumter, AL1.150
January 233:58 AM CSTEF3Jefferson, AL15.7800175
January 234:33 AM CSTEF1Perry, AL2.1300
January 234:37 AM CSTEF2Perry, AL39.8880
January 235:35 AM CSTEF0Talladega, AL5.450
January 236:36 AM CSTEF1Chilton, AL3.6500
January 237:48 AM CSTEF1Elmore, AL4.0200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.